California, 2012

High Wind in California, December 24, 2012

December 24, 2012 · NWS VEF · 1 event in 1 county or zone

Another storm system followed shortly behind the previous one, bringing isolated high winds to the Mojave Desert.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Another storm system followed shortly behind the previous one, bringing isolated high winds to the Mojave Desert.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Dec 24, 3:11 AM PST, 3 hours 44 minutes earlier.

Area forecast discussion, Dec 24, 3:11 AM PST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
311 AM PST MON DEC 24 2012

.SYNOPSIS...A WEAK STORM SYSTEM WILL PASS THROUGH TODAY...BRINGING
CHANCES FOR MOUNTAIN SNOW AND VALLEY RAIN PRIMARILY TO AREAS NORTH
AND EAST OF LAS VEGAS...ALONG WITH GUSTY WINDS IN PORTIONS OF THE
MOJAVE DESERT. AFTER A DRY CHRISTMAS DAY...ANOTHER STORM WILL BRING
MORE PRECIPITATION CHANCES AND WIND WEDNESDAY AND THURSDAY.
&&

.SHORT TERM...SATELLITE LOOP SHOWED SHORTWAVE TROUGH ROTATING
THROUGH THE GREAT BASIN EARLY THIS MORNING. SURFACE OBS SHOWED WINDS
RESPONDING ESPECIALLY IN THE MOUNTAIN AREAS...WITH GUSTS AROUND 50
MPH IN THE SPRING MOUNTAINS. THESE WINDS SHOULD DECREASE PRETTY
QUICKLY THIS MORNING AS THE WAVE MOVES AWAY. CLOUDS AND PRECIP ARE
NOT NEARLY AS WIDESPREAD AS PREVIOUSLY EXPECTED...BUT KEPT POPS
GOING AS SHOWERS COULD DEVELOP AT ANY TIME DUE TO THE TROUGH. BY
THIS AFTERNOON A MAJORITY OF THE MOISTURE WILL HAVE EXITED TO THE
EAST...WITH LINGERING POPS IN LINCOLN AND MOHAVE COUNTIES. WINDS IN
THE BARSTOW AREA COULD FLIRT WITH WIND ADVISORY CRITERIA THIS
AFTERNOON...BUT FOR NOW HAVE KEPT FORECAST SPEEDS JUST UNDER
CRITERIA. CHRISTMAS DAY LOOKS GENERALLY QUIET...WITH LOCALLY GUSTY
NORTH WINDS DOWN THE COLORADO RIVER VALLEY AND TEMPERATURES SEVERAL
DEGREES BELOW NORMAL. THE NEXT SHORTWAVE TROUGH IS STILL EXPECTED
WEDNESDAY...BUT MODEL RUN TO RUN TRENDS ARE MOVING TOWARD A WEAKER
AND MORE OPEN SOLUTION AS OPPOSED TO THE STRONG CLOSED LOW WHICH WAS
DEPICTED A FEW DAYS AGO. TRIMMED POPS BACK A LITTLE...AND FUTURE
SHIFTS MAY NEED TO CONTINUE THIS TREND UNLESS THE MODELS FLOP BACK
THE OTHER WAY. TEMPERATURES WILL RISE A FEW DEGREES WEDNESDAY BUT
REMAIN BELOW NORMAL IN MOST AREAS.

.LONG TERM...THURSDAY THROUGH SUNDAY...BY THE TIME THURSDAY ROLLS
AROUND...THE MAIN SYSTEM HAS MOVED EAST OF THE AREA INTO THE CENTRAL
AND NORTHERN PLAINS WHILE SECONDARY ENERGY SLIDES INTO THE AREA FROM
THE NORTH. LIMITED MOISTURE AND RELATIVELY WEAK DYNAMICS SHOULD
GENERALLY LIMIT SHOWER ACTIVITY TO MAINLY THE MOUNTAINS. FORECASTED
QPF AMOUNTS ARE LIGHT AND WINTER WEATHER IMPACTS ARE EXPECTED TO BE
MINIMAL. FRIDAY GIVES WAY TO SHORTWAVE RIDGING AND DRY CONDITIONS
AHEAD OF THE NEXT SYSTEM OVER THE PACIFIC. THE MODEL TREND FOR THIS
ONE IS TO KEEP IT OVER THE PACIFIC THROUGH THE WEEKEND AND THE LOW
ITSELF IS NOW FORECAST TO BE FAR ENOUGH WEST THAT THERE WOULD BE
LITTLE TO NO IMPACT TO THE AREA. WITH THAT SAID HOWEVER...CONFIDENCE
IS LOW SINCE MODELS ARE STILL MAKING ADJUSTMENTS TO WHERE THE SYSTEM
WILL TRACK. TEMPERATURES THROUGHOUT THE LONG TERM WILL REMAIN ON THE
COOL SIDE AND GENERALLY STAY BELOW NORMAL.
&&

.AVIATION...FOR MCCARRAN...AS OF 10Z...SOUTHERLY WINDS WERE
INCREASING OVER THE FAR SOUTHERN AND WESTERN REGIONS OF THE VALLEY
AND SHOULD MAKE THEIR WAY TO THE AIRPORT SHORTLY. THE QUESTION
REMAINS JUST HOW STRONG THEY WILL BE AT KLAS. WIND SPEEDS GENERALLY
AROUND 10KTS WITH POSSIBLE HIGHER GUSTS AT TIMES. SKY COVER HAS BEEN
PROBLEMATIC BUT LOWER LEVEL MOISTURE IS BEGINNING TO STREAM IN FROM
THE WEST. SCT CLOUDS 4-6K FEET AND CIGS AOA 8K FEET IS EXPECTED BUT
CIGS COULD LOWER TO 5-6K FEET WITH A SMALL CHANCE FOR A STRAY RAIN
SHOWER OR TWO BETWEEN THROUGH 16Z. MOST ACTIVITY SHOULD REMAIN
CONFINED TO THE SURROUNDING MOUNTAINS AND TO AREAS NORTH OF THE
VALLEY. WINDS ARE FORECAST TO BECOME MORE WEST TO NORTHWEST LATE
THIS AFTERNOON BUT REMAIN UNDER 10 KTS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...AN APPROACHING WEATHER DISTURBANCE WILL CREATE GUSTY
WINDS TODAY GENERALLY FAVORING A SOUTH TO SOUTHWEST DIRECTION. CIGS
OF 4-6K FEET WILL OBSCURE MOUNTAIN TOPS AT TIMES TODAY WITH RAIN AND
SNOW SHOWERS POSSIBLE. SHOWERS SHOULD BE GENERALLY LIGHT BUT COULD
RESULT IN LOWER VISIBILITY. WIDESPREAD NORTHWEST WINDS UP TO 15 KTS
ARE EXPECTED BY THIS AFTERNOON.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

MORGAN/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Dec 24, 2:31 AM PST, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
231 AM PST MON DEC 24 2012

AZZ001>003-036-CAZ519>527-NVZ014>022-250800-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
231 AM PST MON DEC 24 2012 /331 AM MST MON DEC 24 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF MOUNTAIN SNOW AND VALLEY RAIN
TODAY...MAINLY IN AREAS NORTH AND EAST OF LAS VEGAS. HAZARDOUS
WEATHER IS NOT LIKELY.

.DAYS TWO THROUGH SEVEN...CHRISTMAS DAY THROUGH SUNDAY

AFTER A QUIET CHRISTMAS DAY...A STORM SYSTEM WILL BRING CHANCES
FOR MOUNTAIN SNOW AND VALLEY RAIN WEDNESDAY AND THURSDAY. STRONG
WINDS WILL ALSO BE POSSIBLE IN PORTIONS OF THE MOJAVE DESERT.
HAZARDOUS WEATHER IS NOT LIKELY FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

MORGAN

In the hours before

Local storm report, Dec 24, 6:33 AM PST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
633 AM PST MON DEC 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 AM     NON-TSTM WND GST 5 ENE BOULDER CITY      36.01N 114.74W
12/24/2012  M42.00 MPH       CLARK              NV   MESONET

0334 AM     NON-TSTM WND GST 1 ESE RED ROCK CANYON   36.13N 115.43W
12/24/2012  M53.00 MPH       CLARK              NV   MESONET

0450 AM     NON-TSTM WND GST 1 SE MT. CHARLESTON     36.27N 115.60W
12/24/2012  M46.00 MPH       CLARK              NV   MESONET

0500 AM     NON-TSTM WND GST 3 NE MT. CHARLESTON     36.32N 115.58W
12/24/2012  E48.00 MPH       CLARK              NV   MESONET

0555 AM     NON-TSTM WND GST 4 ENE FORT IRWIN        35.28N 116.62W
12/24/2012  M49.00 MPH       SAN BERNARDINO     CA   ASOS

&&

MORGAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Western Mojave Desert

When
December 24, 6:55 AM PST
Where
Western Mojave Desert forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

This gust occurred at Bicycle Lake (KBYS).

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418627.